New study may deal final blow to acne drug Accutane
Teenagers and young adults suffering from severe, scarring acne may ultimately lose the most effective treatment for the condition.
FOR THE RECORD:
Accutane’s side effects: An article in Saturday’s Section A about the possibility of the acne drug isotretinoin, best known by the brand name Accutane, being taken off the market because of side effects misstated the results of a study that compared people with inflammatory bowel disease to people without the disease. The article said the study showed 1.2% of people diagnosed with inflammatory bowel disease had used isotretinoin before diagnosis, compared with 1.1% who had not used isotretinoin. Instead, the study showed that 1.2% of people with inflammatory bowel disease had used isotretinoin before diagnosis, compared with 1.1% of people in the healthy group who had used the drug and not developed the disease. —
Swiss-based Roche Holding quietly pulled its blockbuster drug Accutane off the market in June amid early signs that the drug may be linked to inflammatory bowel disease. And last week, a study was released that quantified those risks, finding that users of the medication have almost twice the odds of developing a serious bowel disorder as nonusers.
For now, generic versions are still available, but the latest troubles could lead to the withdrawal of the controversial medication considered the treatment of last resort for acne so damaging it can lead to pitting of the face and a lifetime of anguish.
In its tumultuous 27-year history, the drug, also known as isotretinoin, has been found to cause serious birth defects if taken during pregnancy and to possibly increase the risk of depression, including suicidal behavior. Women who take it must register with the government, sign a consent form saying that they understand the medication’s risks, use two forms of birth control, and submit to monthly pregnancy tests.
The fact that it’s still on the market puzzles some former users and consumer advocates -- and reflects the profound lengths to which doctors, pharmacists, pharmaceutical companies, regulatory agencies and patients have gone to ensure its survival.
“It would be a true disaster if this medication would become unavailable,” said Dr. Steven Stone, chairman of an American Academy of Dermatology committee that has reviewed the drug’s safety.
“People don’t die of acne, so it’s easy to say, ‘This is a drug that causes inflammatory bowel disease; let’s take if off the market.’ But that ignores the psychological harm of severe acne.”
A form of vitamin A, isotretinoin is usually taken daily for three to six months, resulting in lasting improvements in 99% of patients and a cure in about 70%.
It is also used occasionally for psoriasis, lupus and cancer.
Accutane has been used by more than 13 million people worldwide and was one of Roche’s best-selling drugs, with about $200 million a year in sales before its patent expired in 2002.
When approved in 1982, the drug was known to cause birth defects if taken during pregnancy and was labeled with warnings to that effect. In 2005, the Food and Drug Administration implemented the stringent iPledge program, requiring patients, doctors and pharmacists to join a risk-management registry to try to ensure that women didn’t become pregnant while on the drug.
The program has kept isotretinoin on the market, although the system is so cumbersome that some doctors and patients have given up trying to obtain the medication, says Dr. Amy Forman Taub, a dermatologist and assistant clinical professor at Northwestern University in Chicago.
“This drug has had so many fears associated with it over the years,” she said. “There are no other medications other than thalidomide where there is a registry. But we’ve mastered it, and it works.”
Isotretinoin can cause other side effects, including increased sensitivity to the sun, joint and muscle pain, headaches, thinning hair, elevated cholesterol and liver toxicity.
The drug has been publicly and emotionally linked to an increased risk of depression, including suicides, and some families of suicide victims have pressed the FDA for its removal -- among them Rep. Bart Stupak (D-Mich.), whose teenage son committed suicide after taking Accutane.
A study published in January in the Annals of General Psychiatry, however, found that the relationship between isotretinoin and psychiatric problems is unproved. Now research has found a possible link to inflammatory bowel disease. Last week at the annual meeting of the American College of Gastroenterology in San Diego, researchers from the University of North Carolina, Chapel Hill, presented evidence showing a higher rate of bowel disorders in isotretinoin users. Before the study, the connection was largely anecdotal.
In inflammatory bowel disease, the intestines become chronically red and swollen, producing pain, cramping, diarrhea, weight loss and bleeding. Surgery to remove all or part of the colon is sometimes required.
Dr. Seth Crockett and his colleagues compared 8,189 cases of inflammatory bowel disease with 21,832 healthy individuals and found the odds of developing such diseases were 1.68 times higher among isotretinoin users. People who had filled four or more prescriptions had 2.67 times the risk. The odds of having ulcerative colitis, a type of bowel disease that causes open sores in the lining of the rectum and colon, were 4.36 times higher among isotretinoin users. (No increased risk was found for Crohn’s disease, perhaps the most severe such ailment.)
But only about 5 to 10 people in 100,000 are diagnosed with inflammatory bowel disease each year, Crockett said.
“The absolute risk of getting inflammatory bowel disease is very low,” he said. “So if someone has disfiguring acne that was affecting their quality of life, it might be a risk they are willing to take.”
Because the data have not yet been published in a peer- reviewed journal, Crockett noted, they must be considered preliminary.
And a similar study, published in July in the American Journal of Gastroenterology by University of Manitoba researchers, found no such association. That study examined a large database in Canada and found that 1.2% of people diagnosed with inflammatory bowel disease had used the drug before diagnosis, compared with 1.1% who had not used isotretinoin.
There is no biological explanation for why isotretinoin might increase the risk of bowel disease, Crockett said, adding: “There are a lot of things that are not understood.”
A statement by Roche said its decision to withdraw Accutane reflected market pressures and the cost of lawsuits, not safety concerns.
Accutane costs about $1,200 a month, and many consumers choose the generics, which cost 25% to 50% less. Meanwhile, plaintiffs have won an estimated $33 million in judgments against Roche for bowel disorders, according to an industry publication, Dermatology Times.
The new data are certain to spark renewed opposition to the drug, said Michael S. Brown, an Encino-based lawyer who specializes in personal-injury claims.
The intent of the lawsuits is to drive the medication off the market, he said. “That has been our goal for several years or, in the alternative, to make full disclosure in a way in which the public is properly informed,” he said. The isotretinoin patients he represents were not told of a potential increased risk of bowel disease, Brown said.
Taub, the Northwestern dermatologist, says she will include the most recent information on risk in her long discussions with patients who are candidates for the medication. But she worries about a future with nothing to offer people with severe acne.
“If it’s financially draining, companies are going to pull out,” she said.
“I would hate for anyone to develop ulcerative colitis while treating them for something like acne. But the flip side is that most people who take Accutane have suffered terribly” from acne, she added.
Must-read stories from the L.A. Times
Get all the day's most vital news with our Today's Headlines newsletter, sent every weekday morning.
You may occasionally receive promotional content from the Los Angeles Times.